Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 23, 2024, 8:47 PM CDT for Hitchcock County, Nebraska. It was in force for 13 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 8:47 PM CDT (01:47 UTC)
- Expired
- May 23, 2024, 9:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:07 PM CDT | TORNADO | Trenton, NE | Corrects previous tornado report from Trenton. Trees and power poles taken down. Tore the roof of a grandstand at a football field just west of town. Time estimated by radar. |
| May 23, 9:08 PM CDT | HAIL 2.75 | 2 S Trenton, NE | One mile east of Swanson Reservoir Dam so around one or two miles SW of Trenton. Time estimated by radar. |
| May 23, 9:09 PM CDT | TSTM WND GST 60 | 3 Wnw Trenton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
589
WFUS53 KGLD 240147
TORGLD
NEC087-240200-
/O.NEW.KGLD.TO.W.0015.240524T0147Z-240524T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
847 PM CDT Thu May 23 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Central Hitchcock County in southwestern Nebraska...
* Until 900 PM CDT.
* At 847 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Stratton, or 7 miles west of
Trenton, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Trenton around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4011 10129 4029 10121 4022 10089 4002 10097
TIME...MOT...LOC 0147Z 290DEG 36KT 4018 10116
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRM3 follow-up statements
260
WWUS53 KGLD 240150
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
850 PM CDT Thu May 23 2024
NEC087-240200-
/O.CON.KGLD.TO.W.0015.000000T0000Z-240524T0200Z/
Hitchcock NE-
850 PM CDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
HITCHCOCK COUNTY...
At 849 PM CDT, a confirmed tornado was located 5 miles east of
Stratton, or 5 miles west of Trenton, moving east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Trenton around 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4011 10129 4029 10121 4022 10089 4002 10097
TIME...MOT...LOC 0149Z 290DEG 36KT 4017 10112
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
JRM681
WWUS53 KGLD 240154
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
854 PM CDT Thu May 23 2024
NEC087-240200-
/O.CON.KGLD.TO.W.0015.000000T0000Z-240524T0200Z/
Hitchcock NE-
854 PM CDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
HITCHCOCK COUNTY...
At 853 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Trenton, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. A brief tornado was reported with
this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Hitchcock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4011 10129 4029 10121 4022 10089 4002 10097
TIME...MOT...LOC 0153Z 285DEG 29KT 4018 10111
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRM516 WWUS53 KGLD 240157 SVSGLD Severe Weather Statement National Weather Service Goodland KS 857 PM CDT Thu May 23 2024 NEC087-240207- /O.EXP.KGLD.TO.W.0015.000000T0000Z-240524T0200Z/ Hitchcock NE- 857 PM CDT Thu May 23 2024 ...THE TORNADO WARNING FOR CENTRAL HITCHCOCK COUNTY WILL EXPIRE AT 900 PM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail and gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern Nebraska. && LAT...LON 4011 10129 4029 10121 4022 10089 4002 10097 TIME...MOT...LOC 0157Z 290DEG 36KT 4017 10107 $$ JRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 23, 7:02 PM CDT, 1 hour 45 minutes earlier. Its key messages:
- Severe storms still remain possible for this afternoon and evening.
- Cold front this evening and tonight brings strong to potentially damaging winds; High Wind Warning is in place for a portion of the area.
- Severe weather potential continues on Saturday along with some fire threat for eastern Colorado.
- Warmer and potentially active pattern for next week.
Area forecast discussion, May 23, 7:02 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
602 PM MDT Thu May 23 2024
.KEY MESSAGES...
- Severe storms still remain possible for this afternoon and
evening.
- Cold front this evening and tonight brings strong to
potentially damaging winds; High Wind Warning is in place for
a portion of the area.
- Severe weather potential continues on Saturday along with some
fire threat for eastern Colorado.
- Warmer and potentially active pattern for next week.
&&
.UPDATE...
Issued at 559 PM MDT Thu May 23 2024
With no storms present east of the dryline in NE/KS, the focus
will shift to the cold front set to pass through the region over
the next several hours. It is currently moving into northeast
Colorado. Northerly winds along and behind it are currently in
the 40-50 mph range. Have updated the forecast to remove
mention of storms east to now emphasize the rw/trw with the
front through about 06z Friday.
No changes to ongoing Red Flag and High Wind warnings at this
time.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 212 PM MDT Thu May 23 2024
Difficult forecast for today as moisture return across eastern
counties has been a bit stronger than anticipated leading to
fairly thick stratus across the eastern counties. The dry line
is currently located from roughly Yuma to Burlington into
western portions of Greeley county Kansas; have also already
begun to see CU developing along it as of 1730Z. Forecast
continues to lean heavily on the NAMNEST as it has done the best
hinting at the cloud cover across the east and has thus far
nailed the position of the dry line. Same as yesterday, do
continue to think that the convection will occur along the dry
line as it continues to trek to the east, CI should occur around
3pm MT along a line from roughly Holyoke to Benkelman to Colby
down to Leoti. Significant differences are still seen in CAMS
with the HRRR and RRFS being dry and the NAMNEST the most
aggressive. There is some slightly warmer 700mb temperatures
around - 8-10C creating a weak cap; but do think this can be
overcome despite the overall lack of large scale forcing by not
only the dry line but also by reaching convective temperatures
which are in the low to mid 80s.
As for hazards for today: think there may be a window for some
landspouts along the dryline due to the stark difference in
temperatures along it. The warm temperatures should help to
further destabilize the surface (along with some surface
vorticity moving into the area and then as any updrafts start to
form it should help stretch them. Concern does continue for
large to very large hail as well as ample MUCAPE in the
3000-3500 j/kg range; the only caveat as to if this can be
realized is if the storms can survive long enough for hail to
remain aloft. A tornado (not landspout) threat may materialize
as well if a storm can be longer lived in the 23-01Z time frame
as the LLJ increases and streamwise vorticity increases.
Attention then turns to an incoming strong cold front during the
evening hours and overnight. There still does remain potential for
storms to develop along the front mainly to the east of Highway 83
where the better moisture still remains. Large hail, and damaging
winds will continue to be primary threats with this. Some areas for
QLCS tornado potential would also be possible along the leading
edge of the line especially with any north-south oriented
segments where the normal wind can remain perpendicular to the
line as strong streamwise vorticity remains seen in soundings
along with 0-3 and 0-1 SRH values in excess of 200 m^2/s^2.
To the west of the convection (in the more dry air) the potential
does remain for strong to perhaps damaging winds with the front.
GFS, NAM, RAP and HRRR all agree on 8-11 mb pressure rise along and
behind the front. The HRRR forecasted sfc gust has also been
consistently showing stronger and stronger wind gust potential
lying across a corridor from Graham county down into Wichita
county; to further increase confidence the HREF also is
highlighting this area as having the relative best potential for
non thunderstorm damaging winds. Have opted to issue a High
Wind Warning after coordination with NWS Dodge City.
A chilly start to the day Friday with lows starting in the upper 30s
across western portions of our Colorado counties and reaching the
mid 40s across the east. Not concerned for frost formation at this
time as winds will continue to remain breezy around 20 mph
sustained. Surface high that sets up across the area will push out
to the east as the day goes on which will lead to a fairly similar
day as what we experienced yesterday as winds will lessen throughout
the day. Similar to yesterday as well another weak wave moves off of
the Front Range and low to mid level moisture return occurs leading
to the potential for some hit and miss showers after sunset and
through the night.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 212 PM MDT Thu May 23 2024
Extended period starts off active again as well as a fast moving
trough and developing surface low moves across the area. A dry line
again will remain the main focus for storm initation, although there
remains differences in where the dry line will set up. Start time
may not be until a bit later in the afternoon/early evening due to
the timing of the wave and the better surge of moisture into the
area. Large hail and damaging winds again look to be the primary
hazards. Yet another cold front will then move through the area
Saturday night and Sunday morning which may again be the focus for a
potential second round of severe weather. Will also need to keep an
eye on fire weather potential behind the dry line and especially
across eastern Colorado where fire partners report conditions remain
favorable for fire spread.
Sunday, as the low moves off wrap around moisture looks to move into
the area again leading to a continued potential for showers and
storms. The severe threat at this time does appear to be on the
lower end of the spectrum. Currently thinking that strong winds
would be the primary threat as DCAPE values look to remain around
1000 j/kg.
Ridging then is forecast to develop across the western CONUS which
looks to lead to warmer temperatures for the region. The pattern at
this time is appearing to be fairly reminiscent potential MCS
patterns where storms form off of the Front Range and trek into
western Kansas as the Tri-State area is on the downstream side of
the ridge which makes the area more at risk to waves off of the
mountains. Moisture at this time does appear to be in place
which again would favor this. High temperatures for next week
are currently forecasted in the 80s with overnight lows in the
50s to low 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 350 PM MDT Thu May 23 2024
For KGLD, VFR conditions through the forecast period. Winds,
south-southeast around 20-30kts through about 03z Friday, then
veering north-northwesterly with a cold frontal passage. Looking
for 15-30kts, w/ gusts up to 35-45kts from 03z-11z Friday. By
20z, northwest 10-15kts. LLWS 07z-11z Friday 330@55kt.
For KMCK, VFR conditions through the forecast period. Could be
some potential for VCTS through 06z, but low confidence at this
time so have left out of forecast. Winds southeast around
20-30kts through 04z Friday, then veering north-northwest
around 15-30kts. Gusts to about 45kts possible from 04z-06z. By
14z Friday around 10-20kts, then down to about 10kts by 21z.
LLWS 06z-14z Friday 320/330@50kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT this evening for KSZ013-027-
041.
High Wind Warning until 3 AM MDT /4 AM CDT/ Friday for
KSZ013>016-027>029-042.
CO...Red Flag Warning until 9 PM MDT this evening for COZ253-254.
NE...None.
&&
UPDATE...JN
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...JNHazardous weather outlook, May 23, 7:02 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 602 PM MDT Thu May 23 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 602 PM MDT Thu May 23 2024 /702 PM CDT Thu May 23 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Red Flag Warning remains in effect this evening for counties along and south of Interstate 70, and along and west of Highway 27. Low relative humidity and gusty winds to 30 to 40 mph are expected. Isolated severe storms associated with a cold front are possible after 8pm to 9pm CDT, mainly along/east of Highway 83. Large hail is possible along with wind gusts to around 60 to 70 mph. Wind gusts up to 65 mph, not associated with thunderstorms, are possible this evening and overnight along and behind a cold front. A High Wind Warning remains in effect for portions of NW Kansas as a result. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Saturday, very high grassland fire danger will be possible again for eastern Colorado. Saturday is also forecast to have a chance for severe storms along and east of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, May 23, 8:05 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
705 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Non-Tstm Wnd Gst 5 NE Vernon 39.98N 102.20W
05/23/2024 M49 MPH Yuma CO Mesonet
&&
JNLocal storm report, May 23, 8:11 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
711 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Non-Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
05/23/2024 M51 MPH Dundy NE Mesonet
&&
JNSpecial weather statement, May 23, 8:12 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM MDT Thu May 23 2024
NEZ079-080-240145-
Hitchcock NE-Dundy NE-
712 PM MDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES THROUGH 745 PM MDT/845 PM CDT/...
At 711 PM MDT/811 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles northwest of
Wauneta to 8 miles north of Benkelman. Movement was east at 30 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of western Hitchcock
and northeastern Dundy Counties, including the following locations...
Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce strong winds resulting in areas of
blowing dirt. Use caution if you must travel and be alert for
rapidly changing visibility.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4008 10104 4009 10171 4035 10157 4035 10097
TIME...MOT...LOC 0111Z 262DEG 26KT 4044 10143 4018 10156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, May 23, 8:13 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
713 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Non-Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
05/23/2024 M54 MPH Dundy NE Mesonet
&&
JNLocal storm report, May 23, 8:15 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
715 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Non-Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
05/23/2024 M47 MPH Yuma CO Mesonet
&&
JNLocal storm report, May 23, 8:23 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Non-Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
05/23/2024 M59 MPH Dundy NE Mesonet
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:03 PM CDT | Special Weather Statement | GLD | Dundy | 87 min |
| May 23, 7:53 PM CDT | Dust Storm Advisory | GLD | Dundy | 82 min |
| May 23, 8:12 PM CDT | Special Weather Statement | GLD | Hitchcock | 33 min |
| May 23, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 39 min |
| May 23, 9:03 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 42 min |
| May 23, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 49 min |
| May 23, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 47 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.